Brugada syndrome is one of the important causes of sudden cardiac death in young adults. The condition is associated with typical electrocardiogram (ECG) changes in anteroseptal leads V1 and V2 that can be unmasked by various medications, electrolyte disturbances, and even by the febrile state in susceptible individuals. The case history is reported of a patient with atrial flutter and atrial fibrillation who developed Brugada-like ECG changes when treated with propafenone. He was mistakenly diagnosed as having acute myocardial infarction when he presented to the emergency room with acute precordial chest pain. Cardiac catheterisation revealed normal coronary arteries and normal left ventricular systolic function. A review of previous ECGs showed the temporal relationship of ECG changes to initiation of propafenone a few years earlier. The ECG changes resolved with discontinuation of propafenone and re-emerged when he was rechallenged with oral propafenone. This case highlights the importance of recognising the characteristic ECG changes of Brugada syndrome and being able to differentiate them from those of acute myocardial infarction and other conditions manifesting with similar changes
Statistics from Altmetric.com
Competing interests: none.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.